Hail, Campbell
- When
- July 27, 4:25 PM MST to 4:35 PM MST
- Where
- Campbell County, 2.52 mi WNW of Gillette
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.299, -105.549
A thunderstorm briefly became severe in the Gillette area, producing hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Gillette area, producing hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:30 PM MST, 2 hours 55 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 230 PM MDT WED JUL 27 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 228 PM MDT Wed Jul 27 2016 20z surface analysis had a frontal boundary from southwest MT into the Black Hills into central NE, and then winding back into central MN. Distinct compact shortwave noted over northeast WY per water vapour loop, which is assisting on going convection over parts of the CWA this afternoon. Activity developing in a 1-2KJ/kg MLCAPE regime. MLCIN about gone most places. 0-6km effective shear 15-20m/s, which will be enough for a couple of strong to severe storms through this evening. Overnight, subsidence behind departing shortwave will bring a respite from storms, but a stronger wave will push southeast into the CWA late tonight. It will be preceded by a 20-30kt low level jet and associated theta-e advection. Guidance has been consistent bringing a blob of precipitation through the CWA with embedded thunderstorms. Have upped pops to account. Temperatures will be near guidance. Thursday, overnight storms will slowly shift southeast with daytime recovery limited so suspect additional storms will be less active than previous days. Temperatures will be near guidance. .LONG TERM...(Friday Through Wednesday) Issued at 228 PM MDT Wed Jul 27 2016 Chances for showers and thunderstorms will continue Friday, mainly over the eastern CWA where upper energy will be focused. Highs will be in the 80s. With weak upper ridging briefly over the region this weekend, warmer and drier conditions are expected. Isolated thunderstorms will remain in the forecast for the weekend. Towards the end of the weekend, the Canadian low pressure system will push the ridge eastward, placing the northern plains back in more active zonal to southwest flow. Above average temperatures will continue into early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 228 PM MDT Wed Jul 27 2016 A band of showers/storms across northwest South Dakota into the Black Hills will continue to move eastward this afternoon, with IFR to MVFR conditions around heavier showers and storms. Mainly VFR conditions expected by early evening as showers and storms move east and south of the area. Additional rain showers with MVFR conditions expected across northeast Wyoming and western SD by early Thursday morning. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 419 AM MDT WED JUL 27 2016 SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-281300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 419 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY AROUND THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS. ISOLATED SEVERE WEATHER IS POSSIBLE IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-044-046-047-049-281300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT- MELLETTE-TODD-TRIPP- 419 AM MDT WED JUL 27 2016 /519 AM CDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS. ISOLATED SEVERE WEATHER IS POSSIBLE IN THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT WED JUL 27 2016
SDZ032-043-046-272230-
HAAKON SD-MELLETTE SD-JACKSON SD-
343 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...
NORTHEASTERN JACKSON AND SOUTHEASTERN HAAKON COUNTIES UNTIL 430 PM
MDT/530 PM CDT/...
AT 343 PM MDT/443 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF CHERRY
CREEK TO NEAR WANBLEE. MOVEMENT WAS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILIP...KADOKA...MIDLAND...BELVIDERE...KIRLEY AND OTTUMWA.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 139
AND 174.
LAT...LON 4454 10165 4456 10115 4419 10117 4417 10116
4416 10106 4414 10104 4400 10105 4399 10107
4385 10105 4358 10106 4357 10180
TIME...MOT...LOC 2143Z 273DEG 28KT 4448 10152 4362 10164
TRIMARCHISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUL 27 2016
SDZ032-043-044-046-047-272330-
TODD SD-HAAKON SD-MELLETTE SD-BENNETT SD-JACKSON SD-
431 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR TODD...EASTERN BENNETT...
MELLETTE...EASTERN JACKSON AND SOUTHEASTERN HAAKON COUNTIES UNTIL 530
PM MDT/630 PM CDT/...
AT 431 PM MDT/531 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MIDLAND TO NEAR CODY. MOVEMENT WAS EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MISSION...WHITE RIVER...ROSEBUD...SAINT FRANCIS...PARMELEE...
OKREEK...SPRING CREEK...NORRIS...MIDLAND...WOOD...BELVIDERE...
CEDAR BUTTE...LAKEVIEW...LITTLEBURG...HARRINGTON...
VETAL AND HIDDEN TIMBER.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 161
AND 174.
LAT...LON 4437 10128 4434 10117 4417 10116 4414 10104
4386 10106 4381 10096 4383 10093 4372 10079
4374 10075 4371 10068 4377 10060 4372 10046
4374 10037 4372 10031 4300 10038 4300 10141
TIME...MOT...LOC 2231Z 291DEG 38KT 4415 10109 4302 10126
TRIMARCHISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 436 PM MDT WED JUL 27 2016 WYZ054-055-272315- SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY- 436 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 515 PM MDT... AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GILLETTE AIRPORT...OR 8 MILES WEST OF GILLETTE...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GILLETTE AND GILLETTE AIRPORT. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 117 AND 135. LAT...LON 4430 10576 4438 10570 4432 10531 4413 10545 TIME...MOT...LOC 2235Z 297DEG 17KT 4432 10565 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT WED JUL 27 2016 WYZ055-272345- SOUTHERN CAMPBELL WY- 453 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 545 PM MDT... AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES SOUTH OF GILLETTE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN CAMPBELL COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4405 10557 4411 10548 4393 10511 4378 10534 TIME...MOT...LOC 2252Z 312DEG 17KT 4403 10546 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT WED JUL 27 2016 WYZ054-272330- NORTHERN CAMBELL WY- 456 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 530 PM MDT... AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECHETA...OR 19 MILES NORTHWEST OF GILLETTE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ECHETA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4445 10591 4454 10585 4443 10551 4427 10565 TIME...MOT...LOC 2256Z 298DEG 22KT 4444 10579 TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 524 PM MDT WED JUL 27 2016 WYZ054-055-280000- SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY- 524 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 600 PM MDT... AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GILLETTE AIRPORT...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GILLETTE AND GILLETTE AIRPORT. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 118 AND 135. LAT...LON 4431 10573 4442 10564 4432 10530 4413 10546 TIME...MOT...LOC 2323Z 298DEG 22KT 4433 10560 TRIMARCHI
The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645249, 645250, 645251.